Alert archive / Alabama / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 134, NWS Mobile, AL

November 21, 2007Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Nov 21, 2007, 3:46 PM CST for Choctaw County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 21, 2007, 3:46 PM CST (21:46 UTC)
Expired
Nov 21, 2007, 4:30 PM CST
In force
44 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Choctaw County, AL

The radar

The Jackson/Brandon,MS radar (KDGX), 161 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2007-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2007-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 212147
SVRMOB
ALC023-212230-
/O.NEW.KMOB.SV.W.0134.071121T2146Z-071121T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
346 PM CST WED NOV 21 2007

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CHOCTAW COUNTY IN SOUTHWEST ALABAMA...
  THIS INCLUDES THE CITY OF BUTLER...

* UNTIL 430 PM CST

* AT 339 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HINTON...OR ABOUT 14 MILES WEST OF BUTLER...AND MOVING NORTHEAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROCK SPRINGS BY 355 PM CST...
  RIDERWOOD BY 405 PM CST...
  LISMAN AND BUTLER BY 415 PM CST...
  MT STERLING BY 425 PM CST...
  JACHIN BY 430 PM CST...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

LAT...LON 3225 8816 3209 8815 3200 8846 3212 8845
TIME...MOT...LOC 2146Z 245DEG 19KT 3207 8843

$$
JP
1 follow-up statement
000 
WWUS54 KMOB 212210
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
409 PM CST WED NOV 21 2007

ALC023-212230-
/O.CON.KMOB.SV.W.0134.000000T0000Z-071121T2230Z/
CHOCTAW AL-
409 PM CST WED NOV 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CST
FOR CENTRAL CHOCTAW COUNTY...

AT 407 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED JUST NORTH OF BUTLER...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  JUST NORTH OF MT STERLING BY 415 PM CST...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3222 8816 3209 8815 3207 8831 3214 8831
TIME...MOT...LOC 2209Z 249DEG 22KT 3212 8822

$$
JP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 21, 5:00 AM CST, 10 hours 46 minutes earlier.

Area forecast discussion, Nov 21, 5:00 AM CST, 10 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CST WED NOV 21 2007

.SHORT TERM...(TODAY AND TONIGHT)...SATELLITE DATA SHOWS A 70 KT
UPPER JET ELONGATED ALONG THE TEXAS COAST...MOVING TO THE
NORTHEAST.  THE ZONE OF LARGE SCALE LIFT AHEAD OF THIS FEATURE HAS
GENNED UP AN AREA OF SHOWERS ACROSS SOUTHEAST MISSISSIPPI AND
COASTAL ALABAMA EARLY THIS MORNING.  THIS FIRST AREA OF MOSTLY
MODERATE SHOWERS WILL MOVE NORTHEAST ACROSS SOUTH ALABAMA THROUGH
LATE MORNING...WITH A BREAK IN THE RAIN ACTIVITY EXPECTED DURING THE
LATE MORNING HOURS.  SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
WILL LIKELY DEVELOP ACROSS THE WESTERN 2/3RDS OF THE FORECAST AREA
IN THE AFTERNOON HOURS AS MOISTURE AND INSTABILITY INCREASE WITH
DAYTIME HEATING.  SBCAPES ARE FORECAST TO INCREASE TO AROUND 1400
J/KG ACROSS THE WESTERN SECTOR THIS AFTERNOON.  THE GFS BRINGS THE
EXIT REGION OF THE 75 KT UPPER JET INTO OUR WESTERN ZONES THIS
AFTERNOON (PLACING PORTIONS OF OUR FORECAST AREA IN A REGION FAVORED
FOR LARGE SCALE SYNOPTIC SCALE LIFT).  THE SURFACE COLD
FRONT...MOVING SOUTHEAST OUT OF THE PLAINS STATES TODAY...WILL MOVE
INTO OUR NORTHERN ZONES LATE TONIGHT.  WE WILL LIKELY SEE A LINE OF
THUNDERSTORMS ALONG AND AHEAD OF THAT FRONT.  WE STILL THINK THE
OVERALL GREATER THREAT OF SEVERE STORMS WILL LIKELY REMAIN TO THE
NORTHWEST OF OUR AREA THROUGH TONIGHT GIVEN THAT IS WHERE THE
VERTICAL WIND SHEAR PROFILES WILL BE THE STRONGEST.  THE STORMS
ALONG THE FRONT SHOULD BEGIN WEAKENING AS THEY CROSS INTO OUR AREA
FROM CENTRAL MISSISSIPPI LATE TONIGHT GIVEN AN EXPECTED TREND OF
BOUNDARY LAYER STABILIZATION.  HOWEVER...WE SHOULD NOTE THE GFS
HANGS ONTO SBCAPES BETWEEN 1000-1400 J/KG ALONG THE GULF COAST LATE
TONIGHT.  WE WILL MOST LIKELY HAVE TO WATCH FOR ISOLATED STRONGER
STORMS WITH WINDS GUSTING TO AROUND 45 MPH. WITH THE STRONGER
SHORTWAVE DYNAMICS PASSING MUCH FARTHER TO THE NORTH OF OUR AREA
TONIGHT...THE LOW LEVEL WIND FIELDS WILL MOST LIKELY REMAIN TOO WEAK
FOR A SIGNIFICANT ORGANIZATION OF SEVERE STORMS.  HOWEVER...AS WE
ALWAYS SAY...AN ISOLATED SEVERE STORM OR TWO ALONG THE FRONT CANT
BE TOTALLY RULED OUT.  /05

&&

.LONG TERM...(THURSDAY THROUGH TUESDAY). BY 12Z THU LATEST PROGGS
FROM BOTH THE NAM AND GFS DEPICT THE COLD FRONT MOVING INTO EXTREME
WESTERN SECTIONS OF THE CWFA WITH A BAND OF SHOWERS AND
THUNDERSTORMS ALONG AND AHEAD OF THE FRONT MOVING EAST OF THE CWFA
BY AROUND 18Z OR SHORTLY AFTER ON THU. DUE TO LIMITED INSTABILITY
AND FORCING ALOFT THUNDERSTORMS WILL BE MOSTLY SCATTERED IN COVERAGE
EMBEDDED IN LARGER AREAS OF LIGHT RAIN AND SHOWERS. IN THE WAKE OF
THE FRONT LOW STATUS WITH SOME LIGHT RA OR DRIZZLE WILL BE POSSIBLE
THROUGH THU EVENING GRADUALLY CLEARING OFF BY 12Z FRI. SKIES WILL
CLEAR OFF DURING THE DAY ON FRI REMAINING MOSTLY CLEAR TO SCT
THROUGH FRI NIGHT FOLLOWED BY INCREASING CLOUDINESS ON SAT MOSTLY
FROM OVERRUNNING OCCURRING OFFSHORE AND MOVING NORTHWARD AS OLD
FRONTAL BOUNDARY TRANSITIONS INTO A WARM FRONT LATE SAT AND SAT
NIGHT IN RESPONSE TO DIGGING MID TO UPPER TROF OVER THE CENTRAL
CONUS. A DEVELOPING SFC LOW IS ALSO NOTED OVER THE WESTERN
GULF...DEPICTED BY BOTH THE GFS AND NAM...MOVING ONSHORE MOSTLY OVER
SOUTHERN LA OR MS BETWEEN 06Z AND 12Z MON. DUE TO THE STRONG PVA
ANOMALIES OUT AHEAD OF THE MAIN TROF WIDESPREAD THUNDERSTORM
DEVELOPMENT WILL BE LIKELY LATE SUN THROUGH 18Z MON...NEAR AND ALONG
THE WARM FRONT ON SUN AND OUT AHEAD OF THE SFC LOW ON MON. AT THIS
TIME ALL MODEL GUIDANCE SUGGEST A VERY ACTIVE WARM FRONT MOVING
ONSHORE AHEAD OF THE MAIN SFC LOW POSSIBLY RESULTING IN A GOOD
ENVIRONMENT FOR WIDESPREAD SEVERE WX BOTH SUN AND SUN NIGHT FOLLOWED
BY ANOTHER ROUND EARLY MON WITH MAIN LOW CENTER AT THE SFC. WITH
GOOD VERTICAL SHEAR IN THE LOWER LEVELS ON SUN FOLLOWED BY A 50 KT
JET AT 850 MB MOVING ACROSS THE CWFA AFTER SUNRISE MONDAY MORNING
THE THREAT OF SEVERE WX COULD EXIST FROM LATE SUN AFT THROUGH MON
AFT...AFFECTING MOST AREAS IN THE EASTERN CWFA AFTER 15Z. STILL TO
EARLY TO TELL WHERE THE SFC LOW WILL MOVE ONSHORE EXACTLY AS PER THE
LATEST 06Z RUN NOW SHOWING THE SYSTEM MOVING INLAND SLIGHTLY MORE TO
THE WEST THAN THE PREVIOUS 00Z RUN. BY TUESDAY MAIN UPPER TROF AXIS
MOVES EAST OF THE CWFA FOLLOWED BY A WEAK NORTHERLY FLOW AT THE SFC
GENERALLY FROM A PACIFIC HIGH SETTLING OVER CENTRAL CONUS AND MS
RIVER VALLEYS THROUGH MIDWEEK. WILL CONTINUE TO USE THE CURRENT 00Z
MEXMOS GUIDANCE FOR TEMPS IN THE EXTENDED PDS. /32

&&

.MARINE...HIGH PRESSURE OVER SOUTHERN GEORGIA WILL MOVE TO THE
SOUTHEAST TODAY AS A COLD FRONT APPROACHES FROM THE NORTHWEST OUT OF
THE SOUTHERN PLAINS. THE COLD FRONT WILL MOVE ACROSS THE GULF COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA EARLY THURSDAY
MORNING...BRINGING SCATTERED TO NUMEROUS THUNDERSTORMS TO THE REGION.
A STRONG NORTHERLY WIND FLOW IN THE WAKE OF THE FRONT IS EXPECTED
THURSDAY AFTERNOON THROUGH FRIDAY MORNING.  CARRIED A SMALL CRAFT
EXERCISE CAUTION HEADLINE FOR THE 20-60 NM ZONES TODAY GIVEN CURRENT
OBSERVATIONAL TRENDS OF HIGHER WINDS ON THE SOUTHWEST SIDE OF THE
RIDGE AXIS.  WE WILL LIKELY NEED TO HOIST A SMALL CRAFT ADVISORY AT
SOME POINT OVER THE NEXT COUPLE OF FORECAST ISSUANCES GIVEN FAIRLY
GOOD CONFIDENCE THAT WE WILL SEE 20-25 KT NORTHERLY WINDS BEHIND THE
FRONT ON THURSDAY.  /05

&&

.FIRE WEATHER...NO CONCERNS THROUGH EARLY NEXT WEEK. /32

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      76  60  64  42 /  60  60  20  05
PENSACOLA   76  63  68  45 /  50  60  30  05
DESTIN      75  65  70  46 /  30  60  40  05
EVERGREEN   76  59  62  41 /  60  70  20  05
WAYNESBORO  76  55  57  38 /  90  80  10  05
CAMDEN      76  59  61  40 /  80  80  20  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Nov 21, 3:00 PM CST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
300 PM CST WED NOV 21 2007

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-079-
221200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60
NM-WAYNE-PERRY-GREEN-STONE-GEORGE
300 PM CST WED NOV 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTH ALABAMA...THE WESTERN FLORIDA PANHANDLE AND THE
ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...REST OF TODAY AND TONIGHT.

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL BE POSSIBLE
THROUGH TONIGHT AS MOISTURE AND INSTABILITY INCREASE AHEAD OF AN
APPROACHING COLD FRONT.  THE COLD FRONT WILL MOVE THROUGH DURING THE
MORNING HOURS ON THURSDAY.  A LINE OF THUNDERSTORMS DEVELOPING ALONG
THE FRONT WILL APPROACH SOUTHEAST MISSISSIPPI LATE TONIGHT.  THE
PRIMARY THREAT OF SEVERE STORMS WILL BE ACROSS NORTHERN MISSISSIPPI
WHERE THE WIND SHEAR VALUES WILL BE THE HIGHEST.  ALONG THE CENTRAL
GULF COAST REGION...THE WIND SHEAR WILL BE SIGNIFICANTLY WEAKER.
HOWEVER...THE INSTABILITY WILL BE SUFFICIENT TO EXPECT A FEW
STRONGER STORMS WITH WIND GUSTS TO NEAR 45 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE COLD FRONT WILL MOVE ACROSS THE AREA DURING THE MORNING HOURS ON
THANKSGIVING DAY.  STRONG NORTHERLY WINDS AND BUILDING SEAS CAN BE
EXPECTED ON THURSDAY AND THURSDAY NIGHT OVER THE MARINE AREA.   A
SMALL CRAFT ADVISORY IS IN EFFECT FOR THURSDAY THROUGH FRIDAY MORNING.

A LOW PRESSURE SYSTEM IS FORECAST TO DEVELOP OVER THE WESTERN GULF
THIS WEEKEND...MOVING NORTHEASTWARD THROUGH MONDAY. MODERATE TO
STRONG EASTERLY WINDS OVER THE MARINE AREA ARE POSSIBLE SATURDAY AND
STRONG SOUTHERLY WINDS ARE EXPECTED LATE SUNDAY AS A WARM FRONT
MOVES ONSHORE ALONG THE GULF COAST.  WIND SHEAR ALONG THE WARM FRONT
COULD BE SUFFICIENT TO AID IN THE DEVELOPMENT OF SEVERE STORMS
SUNDAY AFTERNOON.  ANOTHER ROUND OF SEVERE STORMS WILL BE POSSIBLE
ON MONDAY AS THE SURFACE LOW PRESSURE SYSTEM APPROACHES FROM THE
SOUTHWEST.  STAY TUNED FOR ADDITIONAL UPDATES THROUGHOUT THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
LIKELY NOT BE REQUIRED THROUGH TONIGHT.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 4:29 PM CSTSevere Thunderstorm WarningMOBBaldwin, Monroe30 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.